A 22-year-old woman with lower limb arteriopathy. Buerger’s disease, or methamphetamine- or cannabis-induced arteritis?
- 193 Downloads
This case report describes a 22-year-old woman with severe arterial ischemia leading to claudication and ulceration of the feet, presumably due to long-term abuse of amphetamine derivates, such as “speed” or “ecstasy,” and cannabis. Known causes for peripheral occlusive disease, such as atherosclerosis, vasculitis, or collagen vascular disease, were excluded. Laboratory test results did not show evidence of risk factors for thromboembolic diseases. Conventional angiography and magnetic resonance-angiography showed occlusions of medium- and small-sized arteries of both calves and feet. In the past, vasculitis-like arteriopathy was attributed to the abuse of amphetamines as well as of cannabis. However, amphetamines have been reported to be associated with necrotizing vasculitis mainly of cerebral arteries. Therefore, the abuse of methamphetamine or “ecstasy” also appears to play a role in the development of peripheral arterial occlusions and seems to have broad similarities with Buerger’s disease.
Key wordsMethamphetamine Amphetamine Methylenedioxymethamphetamine Cannabis Peripheral occlusive disease Vasculitis Thromboangiitis obliterans Arteriopathy
Unable to display preview. Download preview PDF.